Alert archive / Iowa / Frost Advisories in 2020

Frost Advisory 3, NWS Des Moines, IA

May 11, 202017 counties in Iowa

NWS Des Moines, IA issued this frost advisory at May 11, 2020, 9:30 PM CDT for 17 counties in Iowa. It took effect at May 12, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 11, 2020, 9:30 PM CDT (02:30 UTC)
In effect from
May 12, 2020, 1:00 AM CDT
Expired
May 12, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Tama County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2993 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS73 KDMX 120230
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
930 PM CDT Mon May 11 2020

IAZ004>007-015>017-024>028-037>039-049-050-121030-
/O.NEW.KDMX.FR.Y.0003.200512T0600Z-200512T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Marshall-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, 
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, 
and Gladbrook
930 PM CDT Mon May 11 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern and Northeast Iowa.

* WHEN...From 1 AM to 8 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Hagenhoff
2 follow-up statements
843 
WWUS73 KDMX 120749
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
249 AM CDT Tue May 12 2020

IAZ004>007-015>017-024>028-037>039-049-050-121300-
/O.CON.KDMX.FR.Y.0003.000000T0000Z-200512T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Marshall-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, 
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, 
and Gladbrook
249 AM CDT Tue May 12 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Light winds and temperatures as low as 33 will result in
  frost formation.

* WHERE...Northern and Northeast Iowa.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
747 
WWUS73 KDMX 121251
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
751 AM CDT Tue May 12 2020

IAZ004>007-015>017-024>028-037>039-049-050-121400-
/O.EXP.KDMX.FR.Y.0003.000000T0000Z-200512T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Marshall-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, 
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, 
and Gladbrook
751 AM CDT Tue May 12 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures continue to warm into the upper 30s to lower 40s. The
threat for any frost has ended across the area. 

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

REV

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 11, 6:25 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 11, 6:25 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
625 PM CDT Mon May 11 2020

...Updated for 00z Aviation...

.DISCUSSION.../Tonight through Monday/
Issued at 317 PM CDT Mon May 11 2020

Synoptic Overview:

Long-wave trough axis is currently moving into the Mid Atlantic
region, leaving Iowa in an area of moderate to strong northwesterly
flow. Weak H5 ridge has been breaking down west of the Rockies and
sending a short-wave pulse into the High Plains. The break down of
this ridge and a trough off the Pacific Coast will transition mid
and upper-level flow to a zonal regime this week, with a few
embedded short-wave perturbations expected to bring periods of
active weather to the forecast area.

Today and Tuesday:

The early morning stratiform cloud cover gradually diminished
throughout the afternoon leading to clearing skies across most of
the forecast area. Weak instability did develop up to about 700mb
today which allowed shallow cumulus to develop along and east of
Interstate 35 this afternoon. But overall atmospheric profile is
fairly dry, thus have not seen in any drizzle or light shower
activity develop from these shallow cumulus clouds. Mid to upper-
level flow will remain northwesterly for the rest of today, leaving
Iowa in a synoptically favored area subsidence, further limiting
cumulus development. Over the central Plains, surface high pressure
has been slowly moving eastward. However, mid-level moisture
continues to linger, which has left Nebraska and Kansas under a
large stratiform cloud shield throughout the afternoon. This will
present a challenge with respect temperatures this evening, and thus
with frost/freeze potential if it works its way into the northern
forecast area quick enough this evening. Winds near the surface will
be quite calm with the presence of the surface high pressure this
evening, which would play in favor to radiational cooling being
prominent. However, if this mid-level moisture lingers as the flow
slowly moves it eastward into Iowa, it may be able to hold
temperatures steady. Areas along and north of U.S. Hwy. 18 could see
temperatures between 30-32 F this evening if radiationally cooling
is strong enough. However, will be keeping overnight lows in the 33-
34 degree range for the official forecast. If temperatures are able
to drop to the freezing benchmark, only expecting this to last for
an hour or two right before sunrise. Given the low confidence in
impacts due to a freeze, and dewpoint depressions near 10 C making
frost unlikely, have decided to hold off on issuing any frost or
freeze headlines for our northern counties.

Tomorrow, H5 ridge axis continue to move eastward in the Plains as
mid-level flow modestly increases across the central CONUS. This
pushes the surface high pressure eastward out of Iowa, leaving low-
level flow southerly. This will mark the start of a WAA regime that
will continue through the middle of end of the week. Weak isentropic
ascent will likely aid in the maintenance of stratiform cloud deck
that is currently blanketing the central Plains. With how dry the
airmass currently is, it will take a decent amount of time for lower
levels of the atmosphere to saturate. Thus it is possible we may see
a few areas of drizzle on Tuesday, but overall precipitation will
have dry air to contend with for a while. Thus, overall weather
conditions Tuesday look relatively mild.

Wednesday and Thursday:

Wednesday morning, short-wave trough at H5 moves across the southern
Canadian Prairie Provinces providing perturbations that will break
down the weak ridge across the central Plains. This disturbance will
be enough to kick off surface Lee Cyclogenesis. As the surface low
then moves eastward into the central Plains, low-level flow will
increase and maintain a southerly component to its direction. This
will continue to transport warm-moist air into the region.
Throughout the afternoon on Wednesday, expecting rain showers to
develop through an area of isentropic ascent. Throughout the
afternoon, GFS/ECMWF keep the better SBCAPE over the central
Plains. However by Wednesday evening, elevated instability will
works it wary north of the warm front, with MUCAPE values between
1000 and 2000 J/kg. LLJ will likely aid in increasing shear
Wednesday evening, thus expecting elevated thunderstorms to
produce hail Wednesday evening. A few storms could be severe, and
thus SPC has placed southwestern portions of the forecast area in
the Day 3 Slight Risk for severe weather, with the rest of the
area south of Hwy. 20 in the Day 3 Marginal Risk. The uncertainty
with this convection is tied to the convection that occurs in
Kansas earlier that afternoon. If the convection is more robust in
Kansas, this could potentially limit the instability that western
Iowa is able to achieve later in the afternoon and through the
evening. This would also have implications on potential for
upscale growth into a larger MCS. But, will need to monitor
closely, as this is the first environment in Iowa favorable for
severe weather in nearly a month. More rain showers are forecast
along the cold front associated with this low pressure system for
Thursday.

Extended Forecast:

Overall, expecting temperatures to return to normal for this time of
year. The mid-level flow can generally be described as zonal, but
several short-wave perturbations will likely be embedded which will
increase rain shower and thunderstorm activity through the end of
this week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 624 PM CDT Mon May 11 2020

VFR conditions will persist throughout the TAF period. Stratus may
move over KDSM and KOTM this evening, however cigs will remain
well within VFR categories. Winds will shift Tuesday, becoming
light and variable.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Hagenhoff
Hazardous weather outlook, May 11, 2:50 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
250 PM CDT Mon May 11 2020

IAZ057>059-070>073-081>083-092>094-122000-
Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
250 PM CDT Mon May 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms return to the area Wednesday and Thursday. There is
a slight risk of severe thunderstorms mainly Wednesday night.
Large hail is the main threat. Additional chances for
thunderstorms are in the forecast late Friday through the weekend,
but the severe weather threat remains uncertain for this period.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed at this time.

IAZ037>039-044>050-060>062-074-075-084>086-095>097-122000-
Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Polk-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
250 PM CDT Mon May 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms return to the area Wednesday and Thursday. There is
a marginal risk of severe storms mainly Wednesday night. Large
hail is the main threat. Additional chances for thunderstorms in
the forecast late Friday through the weekend, but the severe
weather threat remains uncertain for this period.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed at this time.

IAZ004>007-015>017-023>028-033>036-122000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-
250 PM CDT Mon May 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms return to the area Wednesday and Thursday. Some of
the storms may be strong Wednesday night. Additional chances for
thunderstorms in the forecast late Friday through the weekend, but
the severe weather threat remains uncertain for this period.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed at this time.

FAB

Nearby

Frost Advisories in Iowa, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.